Sibutramine-induced mania as the first manifestation of bipolar disorder
1 Department of Psychiatry, Medical University of Białystok, 16-070,, Choroszcz, Poland
2 Department of Imaging Diagnostics, Medical University of Białystok, Children Hospital, Białystok, Poland
3 Department of Emergency Medicine and Disasters, Medical University of Białystok, Białystok, Poland
4 Department of Paedodontics, Medical University of Białystok, Białystok, Poland
5 Medical College of the Universal Education Society, Łomża, Poland
BMC Psychiatry 2012, 12:43 doi:10.1186/1471-244X-12-43Published: 18 May 2012
Sibutramine, used in obesity treatment, has been associated with many neuropsychiatric side effects including hypomanic and manic episodes. Hypomanic/manic episodes related to sibutramine treatment were earlier reported in patients who had previous history of bipolar disorder, after sibutramine overdose, after over-the-counter product illegally containing very high dose of sibutramine, together with psychotic symptoms, in organic patient, or after interaction of sibutramine with other drugs.
We report the first case of a patient with clear manic episode, after treatment with recommended dose of sibutramine, without previous history of mood disorders, organic changes or drug interactions, that was followed by episode of depression.
Minimal recommended dose of sibutramine induced manic episode that was the first manifestation of bipolar disorder. The manic episode, associated with sibutramine treatment, was induced in a person without previous history of mood disorders. Potential risks associated with the treatment of obesity using sibutramine warn physicians to be alert not only to common and cardiovascular but also to psychiatric adverse effects. A careful assessment of patient’s mental state and detailed psychiatric family history should be done before sibutramine treatment. In patients with a family history for bipolar disorder the use of even minimal dose of sibutramine should be contraindicated.